Vermont, 2018

Winter Storm and Flooding in Vermont, January 12 to 14, 2018

January 12 to 14, 2018 · NWS BTV · 18 events in 17 counties and zones

A very deep upper level trough from Central Canada to the Gulf of Mexico allowed for a warm, moist flow with temperatures in the 50s and 60s through the early evening hours of January 12th across VT. An arctic front moved across VT during the night with temperatures by Saturday morning (January 13th) in the teens and 20s and falling throughout the day.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$295,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A very deep upper level trough from Central Canada to the Gulf of Mexico allowed for a warm, moist flow with temperatures in the 50s and 60s through the early evening hours of January 12th across VT. An arctic front moved across VT during the night with temperatures by Saturday morning (January 13th) in the teens and 20s and falling throughout the day. In addition low pressure traveled along the front as it moved across Vermont delivering an inch or more of precipitation in the form of rain, freezing rain, sleet and snow.

Several impacts occurred with this event. First, temperatures 25 to 30 degrees above normal caused significant snow melt across the region and then an inch or more of rainfall in January 12th lead to rivers approaching bankfull with several reports of flooding due to ice jams. Some of these rivers included the Winooski near Montpelier Jct, Lamoille at Johnson, Passumpsic near Lyndonville, Missisquoi near Swanton and the Connecticut river near Windsor.

Second, rapidly falling temperatures overnight into Saturday morning accounted for rain changing to freezing rain, sleet then snow. Significant sleet occurred in the Champlain Valley and much of central VT with 4 to 8 inches of snow as well across northwest VT. Sharply falling temperatures allowed for a flash freeze of area roads making for extremely hazardous travel.

Third, the combination of earlier thawing and sub-zero temperatures allowed for freeze-up jams to develop and exasperate on-going problems on the Missisquoi and Lamoille rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 12, 9:11 PM EST, 49 minutes earlier.

Area forecast discussion, Jan 12, 9:11 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
911 PM EST Fri Jan 12 2018

.SYNOPSIS...
Today's record warmth will be short-lived as a strong cold front
across the St. Lawrence Valley late this afternoon moves steadily
southeastward across the region this evening and overnight.
Temperatures will very rapidly fall below freezing with passage of
the front. Meanwhile, a developing low pressure system will track
northeastward along the frontal boundary, bringing heavy mixed
wintry precipitation to the region tonight through Saturday morning.
Periods of heavy snow and sleet are expected, with localized ice
accumulations up to a quarter inch across south-central Vermont.
Difficult and icy travel conditions are expected areawide,
especially late tonight and Saturday morning. Conditions will trend
colder and drier for Sunday and Monday. There is a chance for
additional snowfall Tuesday into Wednesday of next week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 911 PM EST Friday...Minor changes to the previous
forecast for the late evening update, mainly to attempt to match
temperature and ptype trends. I say attempt because I've been
chasing temps/ptype for the past 3 hours as conditions remain
very changeable. Last few runs of the HRRR have a had a good
handle on the thermal profile though with the sub-freezing air
at the surface-925mb ahead of 850mb but aloft temps are catching
up with snow being reported from KSLK westward, sleet at
KPBG/KFSO, and still rain eastward. Changeover to snow still
looks on track for the northern Champlain Valley in the 1-3AM
timeframe, central Vermont a couple hours later, and not until
closer to 8AM for southern Vermont. In the hours preceding the
snow, a mix of rain, sleet and snow is all possible. Total snow
and ice accumulations still appear to be on track, but I expect
them to be widely variable by the time the storm wraps up
tomorrow afternoon.

Previous Discussion...Very dynamic weather pattern in place
with near record to record warm temperatures / dewpoints/ and
precipitable water values across the North Country this
afternoon. High of 61F thus far at BTV, with a few locations
63-64F across wrn VT. In addition to the warm temperatures,
dewpoints have reached the mid 50s. Along with gusty south winds
and patchy fog, this has quickly eroded almost all of the
existing snowpack at lower elevations, with significant loses at
higher elevations per webcams (high of 53F at the Mt. Mansfield
summit). Additional light to moderate rainfall into this
evening and runoff will maintain the threat of river and ice jam
flooding through tonight. Flood watch continues thru 12Z
Saturday. Please refer to ongoing flood warnings for additional
details.

Next issue is the moderate to heavy mixed precipitation moving in
during tonight. Sfc cold front with an extreme low-level temperature
gradient was shifting sewd into the St. Lawrence Valley at 20Z.
Temperatures will drop 10-20 deg / 2hr with the frontal passage, and
will gradually be transitioning to mixed wintry precipitation by 22Z
at KMSS, and by 01-02Z around BTV with N-NW wind shift. We'll be
seeing a "flash freeze" situation tonight, where temperatures dive
sharply below freezing and any standing water will quickly freeze on
roads and sidewalks. Will make for increasingly icy road sfc
conditions from NW-SE as cold air sweeps in, even beneath the
falling snow/sleet overnight.

We've been monitoring the vigorous mid-level shortwave trough across
the Tennessee river valley...which will shift newd along the frontal
zone during the overnight hours. Excellent warm conveyor belt across
nrn FL/GA/SC (1.8" PW values) will contribute to strong moisture
advection and lift back across the frontal zone late tonight into
Saturday morning, as the frontal zone bisects VT from SW-NE during
the predawn hrs. Combined with frontogenetic forcing, should see
periods of heavy mixed wintry precipitation, especially 06-15Z
Saturday.

No changes to the ongoing winter weather headlines, with Winter
Storm Warnings across nrn NY into central/nrn VT, and Winter Weather
Advisories for Rutland/Windsor/Orange counties. Will see freezing
rain of brief duration across nrn NY and the nrn Champlain Vly (1-2
hrs), followed by sleet and snow. Snow will be of longest duration
across nrn NY where favorably cold thermal profiles arrive first.
Have 6-10" snowfall across nrn NY, with localized amts to 12"
possible. Greater mixing with sleet in the Champlain Valley and n-
central VT supports 4-8" snow/sleet, with a few spots maybe up to
10" along the intl border area in nwrn VT. South and east of a line
from St. Johnsbury to Montpelier to Rutland, looking for more
freezing rain (around 0.25" possible) and reduced snow/sleet
accumulations of 2-4" with the prolonged icing. May see isolated
power outages with the freezing rain across central/s-central VT,
but overall ice loading not sufficient for widespread power issues
based on current indications. Will also see strong north winds of 15-
30 mph develop across the Champlain Valley with low-level channeling
of colder air filtering into the valley overnight. Strongest winds
will be near the srn end of Lake Champlain, where valley narrows
considerably.

As surface frontal wave low pulls away across the Gulf of Maine,
we'll see lingering trowal/comma head snowfall across the
Adirondacks and nrn VT through about 16-18Z, before exiting quickly
to the north and east. Thus, should see snow winding down by early
afternoon with some improvement to travel conditions later in the
day along with partial clearing late afternoon into Saturday night.
Temperatures will be sharply colder, with lows in the single digits
across nrn NY and teens across VT, except low 20s far southeast.
Temperatures rise just a few degrees on Saturday, and then we'll see
lows of -5 to -15F Saturday Night, and locally near -20F for Saranac
Lake (KSLK).

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 346 PM EST Friday...Strong 1040 mb high pressure will
moves slowly across the area Sunday while a weak short wave trof
aloft moves by without any fanfare. So Sunday looks to be
mostly sunny and quite cold with highs from the lower single
numbers in the north to low teens in southeast VT. Mainly clear
skies and calm winds Sunday night will allow temps to fall to 10
to 20 below with a few outliers either side of that.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 346 PM EST Friday...A very active long term forecast
period is in store with a deepening long wave trof over the
CONUS. Models start out in reasonable agreement with the trof
closing off as it moves southeast across the great lakes with
ridging aloft over our region and high pressure persists at the
surface. However, the evolution of the trof and surface low
pressure is quite different as it approaches the northeast US
Wed-Thu. GFS/CMC has a positive tilt trof with the surface low
out to sea east of the mid-Atlantic coast while the ECMWF
develops a new closed low off the mid-Atlantic coast and the
surface low right up the coast toward New England and into the
Gulf of ME. Result is rather low confidence in the Wed-Fri time
frame so for now keeping snow showers in the forecast through
that period regardless as one way or another the upper trof
should bring a chance of precip. Temperatures start out on the
cold side Monday with high pressure but return closer to
seasonable levels for the rest of the week.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Through 00Z Sunday...IFR/MVFR through the next 24 hours as
steady rain transitions to mixed precipitation and/or all snow
as temperatures drop sharply. Winds trending north/northwesterly
and modestly gusty from 15 to 25 kts, abating by Saturday
afternoon. Higher coverage of snow to occur at northern NY
terminals of KMSS and KSLK, with a longer period of mixed
precipitation at KPBG and moreso at Vermont terminals before the
change to snow later tonight. Steadier snows then taper off by
late morning into the afternoon hours on Saturday as CIGS
gradually improve.

Outlook...

Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Martin Luther King Jr Day: VFR. NO SIG WX.
Monday Night: Mainly VFR, with local MVFR possible. Chance SHSN.
Tuesday: Mainly MVFR, with local IFR possible. Chance SHSN.
Tuesday Night: Mainly MVFR, with areas VFR possible. Chance SHSN.
Wednesday: Mainly MVFR, with areas VFR possible. Chance SN.

&&

.HYDROLOGY...
Flood watch has been issued from 12z Today to 12z Saturday for
the combination of snow melt, rainfall, and ice jams causing
localized flooding on area streams and rivers.

The greatest threat for ice jam or main steam flooding includes
but not limited to the following rivers: the Ausable, Mad,
Missisquoi, and Lamoille Rivers, along with the Otter Creek.

Continued concern for isolated ice jams - mainly today into
tonight from a 36-48hr period of above freezing temps with max
temps into the 50s. River ice breakup will not be widespread,
but it appears that the mild temperatures will exist long enough
to get some river ice movement across the North Country. Thus,
rivers will need to be watched during this time frame.

We are anticipating accumulated thawing degree hours between
400-500 by this evening, with temperatures today in the upper
40s to mid 50s, before a cold frontal passage this evening.
Preliminary ice thickness reports/estimates indicate most rivers
have ice less than a foot thick, with some of the northern
waterways having ice perhaps as much as 18 inches thick in
spots. As a general rule, river rises of 2-3x the ice thickness
is needed to breakup river ice. Given potential QPF 0.50-1.50"
and snowpack SWE 2-4 inches, there is certainly some threat of
getting river rises on the order of 2-4 feet, with crests most
likely this evening. If river ice movement does occur, issues
may linger into Saturday, even as temperatures drop back below
freezing behind the cold front. Persons with interests along
rivers should continue to monitor this developing situation.

&&

.CLIMATE...
Record Highs for January 12th:
Burlington, VT......55F.....1980. (New Record: 61F so far today)
Montpelier,VT.......53F.....2017.
St. Johnsbury, VT...54F.....1980.
Massena, VT.........50F.....2017. (New Record: 57F so far today)

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch until 7 AM EST Saturday for VTZ001>012-016>019.
     Winter Storm Warning until 4 PM EST Saturday for VTZ001>009-
     016>018.
     Winter Weather Advisory until 4 PM EST Saturday for VTZ010>012-
     019.
NY...Flood Watch until 7 AM EST Saturday for NYZ026>031-034-035-087.
     Winter Storm Warning until 4 PM EST Saturday for NYZ026>031-
     034-035-087.

&&

SYNOPSIS...Banacos
NEAR TERM...Banacos/Lahiff
SHORT TERM...Sisson
LONG TERM...Sisson
AVIATION...JMG
HYDROLOGY...Banacos/Hastings/Taber
CLIMATE...Banacos
Hazardous weather outlook, Jan 12, 1:53 PM EST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
153 PM EST Fri Jan 12 2018

NYZ026-027-029>031-034-087-131900-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-Western Essex-
Southwestern St. Lawrence-
153 PM EST Fri Jan 12 2018

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST SATURDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028-035-VTZ001>003-005-006-016-017-131900-
Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin-Orleans-
Western Chittenden-Lamoille-Eastern Franklin-Eastern Chittenden-
153 PM EST Fri Jan 12 2018

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST
SATURDAY...

This Hazardous Weather Outlook is for northern New York, northeast
Vermont and northwest Vermont.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ004-007>009-018-131900-
Essex-Caledonia-Washington-Western Addison-Eastern Addison-
153 PM EST Fri Jan 12 2018

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 4 PM EST
SATURDAY...

This Hazardous Weather Outlook is for central Vermont and northeast
Vermont.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ010>012-019-131900-
Orange-Western Rutland-Windsor-Eastern Rutland-
153 PM EST Fri Jan 12 2018

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 4 PM
EST SATURDAY...

This Hazardous Weather Outlook is for central Vermont and southern
Vermont.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 12, 4:38 PM EST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
438 PM EST FRI JAN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     FLOOD            JAY                     44.38N  73.73W
01/12/2018                   ESSEX              NY   DEPT OF HIGHWAYS

            ROUTE 9N CLOSED AT STICKNEY BRIDGE RD. DUE TO FLOODING
            FROM ICE JAM

0245 PM     FLOOD            AU SABLE FORKS          44.44N  73.67W
01/12/2018                   ESSEX              NY   EMERGENCY MNGR

            INTERVALE AVE. FLOODED DUE TO ICE JAM.

&&

EVENT NUMBER BTV1800134
EVENT NUMBER BTV1800135

JMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather, 3 winter storm, 2 flood. Local standard time, as filed.

Winter Storm, Grand Isle

When
January 12, 10:00 PM EST to January 13, 12:00 PM EST
Where
Grand Isle forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Rain changed to a prolonged period of sleet Friday night before changing to snow well after midnight. Sleet accumulated around 1/2 inch with snowfall of 4 to 8 inches. A flash freeze made traveling very hazardous.

Winter Storm, Western Franklin

When
January 12, 10:00 PM EST to January 13, 12:00 PM EST
Where
Western Franklin forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Rain changed to a prolonged period of sleet Friday night before changing to snow well after midnight. Sleet accumulated around 1/2 inch with snowfall of 4 to 8 inches. A flash freeze made traveling very hazardous.

Winter Storm, Western Chittenden

When
January 12, 11:00 PM EST to January 13, 12:00 PM EST
Where
Western Chittenden forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Rain changed to a prolonged period of sleet Friday night before changing to snow well after midnight. Sleet accumulated around 1/2 inch with snowfall of 4 to 8 inches. A flash freeze made traveling very hazardous.

Winter Weather, Eastern Chittenden

When
January 12, 11:00 PM EST to January 13, 12:00 PM EST
Where
Eastern Chittenden forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Rain changed to a prolonged period of sleet Friday night and changed to snow in the pre-dawn hours of Saturday before ending at midday.. Sleet accumulated around 1/2 inch with snowfall of 3 to 5 inches. A flash freeze made for some hazardous road conditions.

Winter Weather, Eastern Franklin

When
January 12, 11:00 PM EST to January 13, 12:00 PM EST
Where
Eastern Franklin forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Rain changed to a prolonged period of sleet Friday night and changed to snow in the pre-dawn hours of Saturday before ending at midday.. Sleet accumulated around 1/2 inch with snowfall of 3 to 5 inches. A flash freeze made for some hazardous road conditions.

Winter Weather, Eastern Addison

When
January 13, 12:00 AM EST to 10:00 AM EST
Where
Eastern Addison forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Rain changed to a prolonged period of sleet early Saturday morning before ending as snow midday Saturday. Sleet accumulated around 1/2 inch with snowfall of a few inches. A flash freeze made for some hazardous road conditions.

Winter Weather, Western Addison

When
January 13, 12:00 AM EST to 10:00 AM EST
Where
Western Addison forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Rain changed to a prolonged period of sleet early Saturday morning before ending as snow midday Saturday. Sleet accumulated around 1/2 inch with snowfall of a few inches. A flash freeze made for some hazardous road conditions.

Winter Weather, Lamoille

When
January 13, 12:00 AM EST to 10:00 AM EST
Where
Lamoille forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Rain changed to a prolonged period of sleet early Saturday morning before ending as snow by mid-morning. Freezing rain and sleet accumulated around 1/2 inch with snowfall of several inches. A flash freeze made for some hazardous road conditions.

Winter Weather, Orleans

When
January 13, 12:00 AM EST to 10:00 AM EST
Where
Orleans forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Rain changed to a prolonged period of sleet early Saturday morning before ending as snow by mid-morning. Freezing rain and sleet accumulated around 1/2 inch with snowfall of several inches. A flash freeze made for some hazardous road conditions.

Winter Weather, Washington

When
January 13, 12:00 AM EST to 10:00 AM EST
Where
Washington forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Rain changed to a prolonged period of sleet early Saturday morning before ending as snow by mid-morning. Freezing rain and sleet accumulated around 1/2 inch with snowfall of several inches. A flash freeze made for some hazardous road conditions.

Winter Weather, Essex

When
January 13, 1:00 AM EST to 10:00 AM EST
Where
Essex forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Rain changed to a prolonged period of sleet early Saturday morning before ending as snow by mid-morning. Freezing rain and sleet accumulated around 1/2 inch with snowfall of a few inches in spots. A flash freeze made for some hazardous road conditions.

Winter Weather, Caledonia

When
January 13, 1:00 AM EST to 10:00 AM EST
Where
Caledonia forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Rain changed to a prolonged period of sleet early Saturday morning before ending as snow by mid-morning. Freezing rain and sleet accumulated around 1/2 inch with snowfall of a few inches in spots. A flash freeze made for some hazardous road conditions.

Winter Weather, Eastern Rutland

When
January 13, 2:00 AM EST to 10:00 AM EST
Where
Eastern Rutland forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Rain changed to a prolonged period of sleet early Saturday morning before ending as snow by mid-morning. Freezing rain and sleet accumulated around 1/2 inch with snowfall of a few inches in spots. A flash freeze made for some hazardous road conditions.

Winter Weather, Western Rutland

When
January 13, 2:00 AM EST to 10:00 AM EST
Where
Western Rutland forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Rain changed to a prolonged period of sleet early Saturday morning before ending as snow by mid-morning. Freezing rain and sleet accumulated around 1/2 inch with snowfall of a few inches in spots. A flash freeze made for some hazardous road conditions.

Winter Weather, Orange

When
January 13, 3:00 AM EST to 10:00 AM EST
Where
Orange forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Rain changed to a prolonged period of sleet early Saturday morning before ending as snow by mid-morning. Freezing rain and sleet accumulated around 1/2 inch with snowfall of a few inches in spots. A flash freeze made for some hazardous road conditions.

Winter Weather, Windsor

When
January 13, 4:00 AM EST to 10:00 AM EST
Where
Windsor forecast zone
Property damage
$5,000
Reported by
COOP Observer

Rain changed to a prolonged period of sleet early Saturday morning before ending as snow by mid-morning. Freezing rain and sleet accumulated around 1/2 inch with snowfall of a few inches in spots. A flash freeze made for some hazardous road conditions.

Flood, Franklin

When
January 13, 6:00 AM EST to January 14, 11:00 PM EST
Where
Franklin County, 1.61 mi S of Swanton to 1.17 mi WNW of Austin Arpt
Cause
Ice Jam
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
44.897, -73.118

A large ice jam formed on the Missisquoi River in the Village of Swanton, VT, extending from below the Route 78 bridge upstream for several miles. Numerous structures were impacted with dozens of homes evacuated. State Route 78 was closed for nearly 24 hours due to high water. Several of the impacted homes were heavily damaged.

Flood, Lamoille

When
January 13, 6:30 AM EST to 10:00 AM EST
Where
Lamoille County, 0.44 mi NNW of Johnson to 0.47 mi NNW of Johnson
Cause
Ice Jam
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
44.636, -72.684

An ice jam formed on the Lamoille River in Johnson, VT around 630 am local time. Rapid water level rises occurred requiring evacuations of several apartment buildings and flooding the town's library, post office and a local market. The town sewage treatment plant was also affected.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2018Every state in 2018This day in weather historyWarnings in Vermont, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728899, 728900, 728901, 728906, 728907, 728903, 728904, 728914, 728915, 728916, 728912, 728913, 728908, 728909, 728911, 728910, 733131, 733122.